I can’t keep still (Akathisia)


#1

Last winter I wore out two pairs of slippers in a couple of months as my feet are sliding about so much when I try to sit at my desk. False economy buying cheap slippers. Eventually I found a pair of fleecy-lined birkenstock “clogs” in a sale that look pretty sturdy. Fingers crossed they last till it is flip-flop time again.

Just trying to write this I have already gone from sitting on the chair to standing bent over the keyboard to kneeling on a seat pad and an old pillow, then standing, then kneeling…

If I really want to ‘watch’ something on TV, I sit on a daybed with my feet up on it and keep my fingers busy with crochet. It’s hard getting still enough to go to sleep . I listen to the radio on a timer and take my crochet with me.

I developed akathisia after my gp misdiagnosed my blepharospasm (involuntary eyelid closure - focal dystonia ) as a stress-related symptom and prescribed antidepressants

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1123446/

Akathisia: overlooked at a cost Hiroko Akagi , T Manoj Kumar BMJ 2002 Jun 22; 324(7352): 1506–1507.

Akathisia (Greek = not to sit) is an extrapyramidal movement disorder consisting of difficulty in staying still and a subjective sense of restlessness. It is a recognised side effect of antipsychotic and antiemetic drugs but may also be caused by other widely prescribed drugs such as antidepressants

Non-neuroleptic drugs reported to cause akathisia

Antiemetics : Metoclopramide, prochlorperazine, [domperidone]

Antidepressants : Tricyclics, selective serotonin reuptake inhibitors (fluoxetine, paroxetine, sertraline), venlafaxine, [nefazodone]

Calcium channel blockers : Cinnarizine, flunarizine (also H1 antagonists), [diltiazem]

Others : Methyldopa, levodopa and dopamine agonists, [lithium carbonate], [buspirone], [anticonvulsants], [pethidine], [interferon alfa], [sumatriptan]

[ ]=anecdotal or not well established

Drug-Induced Dyskinesia, Part 1: Treatment of Levodopa-Induced Dyskinesia. Vijayakumar D, Jankovic J.
Drugs. 2016 May;76(7):759-77.

Dyskinesias encompass a variety of different hyperkinetic phenomenologies, particularly chorea, dystonia, stereotypies, and akathisia.

Levodopa-induced dyskinesia (LID) is one of the main types of drug-induced dyskinesia, occurring in patients with Parkinson’s disease (PD) who have been treated with levodopa for long time, but this side effect may be encountered even within a few weeks or months after initiation of levodopa therapy.

Nonmotor fluctuations in Parkinson’s disease: frequent and disabling. Witjas T , Kaphan E, Azulay JP, Blin O, Ceccaldi M, Pouget J, Poncet M, Chérif AA. Neurology. 2002 Aug 13;59(3):408-13.

(In 50 patients) Anxiety (66%), drenching sweats (64%), slowness of thinking (58%), fatigue (56%), and akathisia (54%) were the most frequent NMF.

Non-motor symptoms of Parkinson’s disease A.Ali,A. Haque, A.K.M. Anwarulla, Q.Ahmad TAJ Vol 21, No 1 (2008)

[In 128 PD patients.] The most frequent non-motor symptoms were akathisia (52.34%), pain (39.06%)_,

excessive sweating (37.12%), tingling sensation (28.12%), depression (25%), drooling (21.09%), oral dryness (20.31%), flushing (19.53%) and tightening sensation (16.4%)

Effect of levodopa and carbidopa on non-motor symptoms and signs of Parkinson’s disease. Rahman MM , Uddin MJ , Chowdhury JH, Chowdhury TI, Mymensingh Med J. 2014 Jan;23(1):18-23

(Of 59 patients) Among the non-motor symptoms (NMS), the most frequent symptoms at base line visit were fatigue 56.8%, excessive sweating 54.9%, insomnia 54.9%, akathisia 47.1%, anxiety 45.1%, constipation 17.6%.